Maine, 2006

Lightning Strike in Maine, August 2, 2006

August 2, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning struck nearby and apparently followed underground electrical wires into a home in Falmouth. The lightning reportedly ignited several fires in the home and caused an estimate $200,000 in damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck nearby and apparently followed underground electrical wires into a home in Falmouth. The lightning reportedly ignited several fires in the home and caused an estimate $200,000 in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT WED AUG 2 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
LATE TODAY/EARLY EVE...TSRA HAVE BROKEN ACROSS NY/VT IN ADVANCE OF 500
MB WAVE OVER LK ONTARIO. RUC SEEMS TO HAVE THE BEST HANDLE ON THIS
WAVE. AS THIS WAVE MOVES EAST...SHOULD SEE COVERAGE OF TSRA
EXPAND...WITH SOME STRONGER STORMS MAKING THEIR WAY INTO NH OVER
THE NEXT FEW HOURS. MAIN THREAT WILL LKLY BE BOWING LINE
SEGMENTS...AS GOOD DEEP LYR UNIDIRECTIONAL SHEAR IS
PRESENT...WHILE FZ LVL ON THE ORDER OF 15K FT...AND -20C LVL AT
27K...SO SUSTAINED ELEVATED CORES WILL BE LESS LKLY. ALSO WITH PWS
OF AROUND 2...VERY HEAVY RAIN WILL REMAIN A THREAT AS WELL. SVR
WATCH 671 JUST FOR NH...AND WILL HAVE TO WAIT TO SEE EVOLUTION OF
CONVECTION DURING THE NEXT FEW HOURS TO SEE WHAT KIND OF SVR
THREAT EXISTS FOR ME THIS EVE.

HEAT FLAGS WILL CONTINUE THRU 22Z...AS HEAT INDICES HAVE RISEN TO BETWEEN
100 AND 110 IN THESE AREAS.

TONIGHT/THURSDAY...A SECOND WAVE WILL MOVE ALONG THE FRONT DURING
THE OVERNIGHT HOURS...WHICH WILL KEEP THE FRONT LINED UP SOMEWHERE
ACROSS CWA. EXACT LOCATION UNCERTAIN...BUT IT LOOKS LIKE IT/LL BE
CLOSER TO NRN AND CENTRAL ZONES...AND HAVE WENT WITH POPS THAT
REFLECT THIS...THOUGH ALL ZONES WILL HAVE AT LEAST CHC POPS INTO
THU MORNING...WHEN BACK EDGE OF WAVE WILL BE CLEARING CWA TO THE
EAST...WHICH IS EXPECTED TO BE STRONG ENOUGH TO PULL FRONT THROUGH
CENTRAL AND SRN ZONES BY LATE IN THE DAY. TDS WILL REMAIN CLOSE TO
70F...EXCEPT ACROSS FAR NRN ZONES...WHERE FRONT WILL PASS EARLY
THU. WILL SEE LOTS OF CLOUDS AND SHRA/TSRA...SO TEMPS WILL NOT BE
NEARLY AS HOT. TDS WILL DROP A LITTLE RIGHT BEHIND FRONT INTO THE
LOW-MID 60S BY LATE IN THE DAY. -CEMPA

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
BOUNDARY BEGINS TO SLIDE SOUTH THURSDAY NIGHT...WITH ONLY A CHANCE
OF PRECIPITATION ACROSS THE SOUTHERN EDGES OF CWA. HIGH PRESSURE
BEGINS TO PUSH IN FROM THE NORTHWEST LATE THURSDAY...AND CONTINUES
THROUGH THE WEEKEND WITH TEMPERATURES MODERATING BACK TO NEAR
NORMAL. A FRONTAL BOUNDARY MOVES THROUGH ON MONDAY...BRINGING
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
VARIABLE CONDITIONS BETWEEN VFR/MVFR IN HZ WILL CONTINUE AT ALL
TERMINALS THROUGH THE NIGHT. CONVECTION WILL BE POSSIBLE IN NH
TERMINALS THROUGH THIS AFTERNOON...THEN AT ALL TERMINALS RIGHT
THRU THE TAF PERIOD...POSSIBLY LOWERING VIS TO IFR BRIEFLY.  -CEMPA

&&

.MARINE...
EXCEPT FOR CONVECTION TODAY INTO THURSDAY...PRETTY QUIET ON THE WATERS. SEAS
MAY REACH SMALL CRAFT ADVISORY CRITERIA ON MONDAY WITH FRONTAL PASSAGE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...EXCESSIVE HEAT WARNING FOR MEZ018-023 UNTIL 6 PM WEDNESDAY.
  ...HEAT ADVISORY FOR MEZ012-019>021-024>026 UNTIL 6 PM WEDNESDAY.
NH...HEAT ADVISORY FOR NHZ003>006 UNTIL 6 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NHZ007>010-013-014 UNTIL 6 PM
     WEDNESDAY.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 2, 4:15 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
515 AM EDT WED AUG 2 2006

MEZ007>009-013-014-022-027-028-NHZ001-002-030915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR WALDO-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
515 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE
AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
IN ADDITION TO THE HEAT AND HUMIDITY...THUNDERSTORMS WILL AGAIN
BRING THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ON
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.

MEZ012-019>021-024>026-NHZ003>006-030915-
SOUTHERN OXFORD-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
515 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE
AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EDT THIS AFTERNOON. IN ADDITION TO THE HEAT AND
HUMIDITY...THUNDERSTORMS WILL AGAIN BRING THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ON
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.

MEZ018-023-NHZ007>010-013-014-030915-
INTERIOR YORK-COASTAL YORK-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
515 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM EDT THIS AFTERNOON. IN ADDITION TO THE HEAT AND
HUMIDITY...THUNDERSTORMS WILL AGAIN BRING THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ON
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.

ANZ150-170-030915-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-
515 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND THE
COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL AGAIN BRING THE POTENTIAL FOR STRONG GUSTY
WINDS...LARGE HAIL AND HEAVY DOWNPOURS TO THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ON
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, Aug 2, 1:50 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     LYME                    43.81N 72.16W
08/02/2006                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN REPORTED BY POLICE.

&&
Local storm report, Aug 2, 2:51 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
351 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     HAVERHILL               44.03N 72.06W
08/02/2006                   GRAFTON            NH   LAW ENFORCEMENT

            FEW TREES DOWN ON POWER LINES.

&&

SJC
Special weather statement, Aug 2, 3:08 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
408 PM EDT WED AUG 2 2006

MEZ020-021-025-022100-
ANDROSCOGGIN-KENNEBEC-SAGADAHOC-
408 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY AND SAGADAHOC COUNTY THROUGH 500 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TURNER...MOVING EAST AT 35 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TURNER...
LIVERMORE...LEEDS...GREENE...SABATTUS...WALES...MONMOUTH...
LITCHFIELD...RANDOLPH AND GARDINER THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MC
Local storm report, Aug 2, 3:11 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     LITTLETON               44.31N 71.77W
08/02/2006                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN LITTLETON

&&
Local storm report, Aug 2, 4:23 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
523 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     CONCORD                 43.21N 71.54W
08/02/2006                   MERRIMACK          NH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0505 PM     TSTM WND DMG     BOW                     43.13N 71.55W
08/02/2006                   MERRIMACK          NH   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE.

&&

SJC

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
August 2, 4:25 PM EST
Where
Cumberland County, Falmouth
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532192.